There is no correlation between receiving the Pfizer/BioNTech vaccine and increased risk of death among 23 deceased patients who received the shot in Norway, health officials said Tuesday.
The deaths occurred within six days of the inoculations, and the Norwegian Medicines Agency and the National Institute of Public Health are currently investigating the fatalities.
At present, there is no statistical analysis that indicates that a coronavirus vaccination has led to an increased risk of death in the vaccinated,” Sara Viksmoen Watle, chief physician at the Norwegian Institute for Public Health said in a statement published online.
“The fact that an incident coincides with vaccination does not necessarily mean that it is the vaccine that is the cause of the incident,” Watle said.
While it cannot be ruled out that common side effects such as headache, muscle aches, chills, joint pain and fever “may have contributed to a more serious course of events for some patients,” said Watle, the deaths must be looked at in context.
“In order to be able to interpret this information, it is important to look at this as a whole. Nursing home residents have a very high risk of becoming seriously ill or dying from Covid-19, and have therefore been a priority group for vaccination,” Watle said.
“A large proportion of those living in nursing homes have serious underlying illnesses or are in the final stages of life. Life expectancy in nursing homes is relatively short, and we see that on average more than 300 people die in Norwegian nursing homes weekly,” she added.
The vaccine's side-effects are rare and usually mild. But they could include fever and nausea, which could be dangerous in very ill and frail patients.
Pfizer said in a statement sent to CNN on Saturday that it was aware of the reported deaths and "our immediate thoughts are with the bereaved families." Pfizer added it is working with the Norwegian authorities to gather all the relevant information.
Dr. Anthony Fauci, the director of the National Institute of Allergy and Infectious Diseases, also said Monday that the deaths have to be put into context of the population that they occurred in.
Fauci said that his understanding was that the fatalities followed the booster dose of the vaccine when there are more non-specific symptoms, such as aches, fever and malaise.
"It is conceivable that when you have a very frail individual, such as many who are in nursing homes, that even that amount of stress to them could put them over the top," Fauci added.
Read more here: